Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 3, 2016, 4:21 PM EDT for Orange County, Spotsylvania County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2016, 4:21 PM EDT (20:21 UTC)
- Expired
- May 3, 2016, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Orange County, VA, Spotsylvania County, VA
The radar
The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:57 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 3, 2:57 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 257 PM EDT TUE MAY 3 2016 .SYNOPSIS...A SURFACE TROF WILL REMAIN ACROSS THE AREA THROUGH THURSDAY. A LARGE AREA OF UPPER LEVEL LOW PRESSURE IS EXPECTED TO IMPACT THE AREA THURSDAY AND FRIDAY BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/...DIFFERENTIAL HEATING HAS ALLOWED A FEW SHOWERS AND T-STORMS TO DEVELOP OVER THE SRN SHENANDOAH VALLEY. A MODIFIED ACARS 1736Z SOUNDING FROM BWI YIELDS SKYNNY CAPE AROUND 350 J/KG. ANTICIPATING T-STORMS TO SHOW SOME WEAKENING AS THEY MOVE FARTHER EAST INTO THE DC METRO. OVERALL...THERE IS LITTLE FORCING TODAY FOR ORGANIZED CONVECTION OTHER THAN A WEAK SFC TROF OR CONVERGENCE LINE BETWEEN LOW PRES OFF SOUTHEAST VA AND DETROIT MI. AS INSTABILITY WANES TONIGHT AND ONLY WEAK FORCING IS AVAILABLE ANTICIPATE STRATIFORM LIGHT RAIN OR DRIZZLE TO BECOME THE MAIN PRECIP TYPE. SKIES MAY BRIGHTEN A LITTLE BIT LATE TOMORROW BUT OTHERWISE A LOT OF CLOUDS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...A SHORTWAVE-TROUGH OVER THE WRN GREAT LKS WILL DIG INTO THE OH VALLEY WED AND FORM A DEEP CLOSED LOW ALOFT. LARGE SCALE LIFT INCREASES OVER THE AREA WED NIGHT WITH RAIN DEVELOPING NORTH OF THE H5 LOW TRACK. A SWATH OF 1 TO 2 INCHES OF RAIN APPEARS LIKELY ALONG AND WEST OF THE BLUE RIDGE MTNS WHERE MODELS SHOW A CONVERGENT UPSLOPE NORTHEAST LOW-LEVEL FLOW SETTING UP. THIS APPEARS A PROLONGED PERIOD OF MDT RAINS WHICH COULD RESULT IN SOME FLOODING ISSUES GIVEN INCREASINGLY SOGGY CONDITIONS AND VERY SLOW MOVEMENT OF PRECIP AREA. WE'LL NEED TO MONITOR RAINFALL TOTALS OVER THE NEXT DAY OR SO. && .LONG TERM /FRIDAY THROUGH TUESDAY/...AN UPPER LEVEL DISTURBANCE WILL MEANDER ABOUT THE NEW JERSEY COAST FRIDAY AND FRIDAY NIGHT. THE CHANCE FOR RAIN SHOWERS WILL EXIST THROUGHOUT THE PERIOD. TEMPERATURES WILL BE COOLER THAN NORMAL. AS THE DISTURBANCE WEAKENS AND SLIDES SLIGHTLY TO THE NORTH...A BRIEF RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION SATURDAY. CONDITIONS WILL BE TEMPORARILY DRY BEFORE THE NEXT DISTURBANCE MOVES ACROSS THE GREAT LAKES...DRAGGING A COLD FRONT SOUTHWARD INTO OUR REGION. THE RAIN CHANCES RETURN SATURDAY NIGHT. TEMPERATURES WILL REMAIN COOLER THAN NORMAL. THE CHANCE OF RAIN SHOWERS LINGER SUNDAY AND IN THE WEST SUNDAY NIGHT WITH THE SURFACE FRONT AND AFFILIATED DISTURBANCE NEARBY. THE FRONT WILL TRY TO MOVE NORTHWARD AS A WARM FRONT MONDAY INTO TUESDAY. THIS WILL BRING BACK THREAT FOR SHOWERS OR A THUNDERSTORM. THE BIGGER THREAT WILL BE TUESDAY. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/...MVFR CIGS EAST TAF SITES DETERIORATING TO IFR EVERYWHERE LATE TONIGHT IN LIGHT NORTHEAST FLOW AND DRIZZLE. A T-STORM IS POSSIBLE THIS AFTERNOON AND EARLY EVENING AT KDCA AND KCHO. MVFR TO IFR CONDITIONS WITH THE CHANCE OF RAIN SHOWERS FRIDAY INTO FRIDAY NIGHT. WINDS NORTHWEST AROUND 10 KNOTS FRIDAY. WINDS NORTHWEST 5 TO 10 KNOTS FRIDAY NIGHT. && .MARINE...WINDS 10 KT OR LESS THROUGH THU MORNING INCREASING SOMEWHAT THU AFTERNOON. SMALL CRAFT CONDITIONS LIKELY FRIDAY AS PRESSURE GRADIENT TIGHTENS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...KLW AVIATION...KLW MARINE...KLW
Hazardous weather outlook, May 3, 5:37 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 537 AM EDT TUE MAY 3 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 537 AM EDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-041000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 537 AM EDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 3, 11:08 AM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 ENE POMFRET 38.59N 77.01W
05/02/2016 M0.88 INCH CHARLES MD TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1603807
KLWLocal storm report, May 3, 11:16 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HAIL ST. CHARLES 38.60N 76.92W
05/03/2016 M0.88 INCH CHARLES MD TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL FOR ABOUT 20 MINUTES
&&
EVENT NUMBER LWX1603808
KLWLocal storm report, May 3, 11:27 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL ST. CHARLES 38.60N 76.92W
05/02/2016 M0.88 INCH CHARLES MD TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL FOR ABOUT 20 MINUTES
&&
CORRECTED EVENT DATE...EVENT TIME
EVENT NUMBER LWX1603808
KLWLocal storm report, May 3, 11:54 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 NNW HUNTINGTOWN 38.65N 76.64W
05/02/2016 E1.75 INCH CALVERT MD TRAINED SPOTTER
GOLF BALL SIZE HAIL
&&
EVENT NUMBER LWX1603809
KLWLocal storm report, May 3, 12:01 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1201 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 NE POMFRET 38.60N 77.01W
05/02/2016 M1.00 INCH CHARLES MD TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1603810
KLWLocal storm report, May 3, 2:13 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 4 SE NELLYSFORD 37.85N 78.82W
05/02/2016 E1.50 INCH NELSON VA NEWSPAPER
PHOTO OF HAIL NEAR WOODS MILL
0528 PM HAIL 3 NW COVESVILLE 37.92N 78.75W
05/02/2016 E1.00 INCH ALBEMARLE VA PUBLIC
DESCRIBED AS SHEETS OF HAIL...NUMEROUS STONES
0615 PM HAIL CLIFTON 38.78N 77.39W
05/02/2016 E1.50 INCH FAIRFAX VA NEWSPAPER
0622 PM HAIL 2 N DALE CITY 38.68N 77.35W
05/02/2016 E1.00 INCH PRINCE WILLIAM VA BROADCAST MEDIA
0622 PM HAIL 2 S FAIRFAX STATION 38.78N 77.32W
05/02/2016 E1.50 INCH FAIRFAX VA PUBLIC
0631 PM HAIL BURKE 38.78N 77.27W
05/02/2016 E1.00 INCH FAIRFAX VA NEWSPAPER
0659 PM HAIL ASPEN HILL 39.09N 77.08W
05/02/2016 E1.00 INCH MONTGOMERY MD BROADCAST MEDIA
0726 PM HAIL COLUMBIA 39.20N 76.86W
05/02/2016 E1.00 INCH HOWARD MD PUBLIC
0855 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
05/02/2016 M41 MPH ANZ541 MD BUOY
0856 PM TSTM WND DMG AMERICAN UNIVERSITY 38.93N 77.09W
05/02/2016 DISTRICT OF COLUMB DC FIRE DEPT/RESCUE
TREE FELL ON CARS
0859 PM TSTM WND DMG 1 SSE US CAPITOL 38.88N 77.00W
05/02/2016 DISTRICT OF COLUMB DC PUBLIC
SMALL TREE DOWNED
0900 PM TSTM WND DMG 2 NNE NATIONAL ZOO 38.96N 77.03W
05/02/2016 DISTRICT OF COLUMB DC FIRE DEPT/RESCUE
TREE FELL ON CARS
0905 PM TSTM WND DMG HYATTSVILLE 38.96N 76.95W
05/02/2016 PRINCE GEORGES MD NEWSPAPER
FIVE TREES DOWNED. HIT 2 HOMES...3 SHEDS...DESTROYED
FENCING.
0915 PM TSTM WND DMG 1 SE NEW CARROLLTON 38.96N 76.87W
05/02/2016 PRINCE GEORGES MD FIRE DEPT/RESCUE
HOUSE DAMAGED BY FALLEN TREE
0916 PM TSTM WND DMG 1 NNE LARGO 38.90N 76.82W
05/02/2016 PRINCE GEORGES MD FIRE DEPT/RESCUE
HOUSE DAMAGED BY FALLEN TREE
0924 PM TSTM WND DMG 2 ESE GLENN DALE 38.97N 76.77W
05/02/2016 PRINCE GEORGES MD FIRE DEPT/RESCUE
HOUSE DAMAGED BY FALLEN TREE
0958 PM MARINE TSTM WIND 2 SE COBB ISLAND 38.24N 76.83W
05/02/2016 M47 MPH ANZ537 MD BUOY
1054 PM MARINE TSTM WIND 14 NNE TAYLORS ISLAND 38.65N 76.22W
05/02/2016 M39 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX1603811
EVENT NUMBER LWX1603812
EVENT NUMBER LWX1603813
EVENT NUMBER LWX1603814
EVENT NUMBER LWX1603815
EVENT NUMBER LWX1603816
EVENT NUMBER LWX1603817
EVENT NUMBER LWX1603818
EVENT NUMBER LWX1603819
EVENT NUMBER LWX1603820
EVENT NUMBER LWX1603821
EVENT NUMBER LWX1603822
EVENT NUMBER LWX1603823
EVENT NUMBER LWX1603824
EVENT NUMBER LWX1603825
EVENT NUMBER LWX1603826
EVENT NUMBER LWX1603827
EVENT NUMBER LWX1603828
ADSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:28 PM EDT | Special Marine Warning | LWX | 92 min | |
| May 2, 8:49 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Falls Church | 41 min |
| May 2, 9:04 PM EDT | Special Marine Warning | LWX | 86 min | |
| May 2, 9:29 PM EDT | Special Marine Warning | LWX | 91 min | |
| May 2, 10:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| May 2, 11:45 PM EDT | Special Marine Warning | LWX | 45 min | |
| May 3, 3:53 PM EDT | Special Marine Warning | LWX | 52 min | |
| May 3, 4:45 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 30 min |
| May 3, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 37 min |
| May 3, 5:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| May 2, 8:01 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Prince George's | 29 min |
| May 2, 9:16 PM EDT | Areal Flood Warning | LWX | Calvert | 3 hr |
| May 2, 9:20 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 40 min |
| May 2, 9:25 PM EDT | Flash Flood Warning | LWX | Montgomery | 6 hr |
| May 2, 10:36 PM EDT | Areal Flood Warning | LWX | Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.